Special Concerns for Seniors


Clostridium difficile - an introduction

Clostridium difficile (“C. diff”) is a potentially fatal pathogenic bacterial species that lives in the inner lining of the colon and causes painful diarrhea. Spread easily, and attacking people when they are at their weakest, this bacterium primarily affects people in hospitals and long-term care facilities, especially right after they have taken antibiotics. While other healthcare-associated infections have declined in recent years due to stronger infection control and environmental hygiene in hospitals, C. difficile rates are increasing. The “C. diff” infection is linked to over 30,000 deaths every year in the U.S. alone. In 2009, more than 90 percent of these deaths occurred in patients 65 years and older, as they are more likely to be prescribed antibiotics or antihistamines.[1]

C. difficile infection (CDI) typically develops after a patient has both taken antibiotics and been exposed to the C. diff bacterial spores, which are usually transmitted from other patients. This may occur as a result of contamination of the patient’s environment, or shared equipment, or via the hands of healthcare personnel. While C. difficile is found normally in about 30-70% of healthy individuals, other gut bacteria usually prevent them from gaining too great a foothold. Antibiotics are powerful chemicals that change the composition of the microorganisms living in a healthy gut. Misuse and overuse of broad- spectrum antibiotics give antibiotic-resistant C. difficile an opportunity to grow.
 
To learn more about C. difficile, see APUA’s contribution to CDC’s Vital Signs campaign.

 
Seniors are especially at risk

People over the age of 65 constitute over two-thirds of patients with CDI, and CDI is the 19th leading cause of death in this age group. Elderly patients often experience changes in the composition of their native gut bacteria as they age, which may make them more susceptible to invasion by C. difficile. Furthermore, they are likely to be taking more antibiotics for longer periods of time than the general public, either for treatment of chronic health issues or because their doctors take extra—but sometimes ultimately counter-productive—precautions against potential infection. Nursing homes and other long-term care facilities are therefore especially prone to CDI outbreaks.


How do you know if you have CDI?

If you have diarrhea lasting longer than 3 days and a fever or abdominal pain, you might have CDI. You are particularly likely to have this infection if you have recently taken antibiotics or have been hospitalized or stayed in a long-term care facility. If you have these symptoms, ask to be tested for CDI.
 
Although patients should be alert to the possibility of acquiring CDI, it is NOT recommended to screen patients without symptoms, or to test patients who had the infection but are responding to treatment. This is because the tests are designed only to diagnose CDI in symptomatic patients, and can therefore present false positives in asymptomatic patients. Some people naturally carry the bacteria without experiencing any disease, and a falsely positive result may lead to unnecessary antibiotic use.
 

How to avoid getting or spreading CDI

Be careful using antibiotics

In most healthy people, normal bacteria keep C. difficile from taking over the intestines and causing disease. Antibiotics, however, can kill off the normal bacteria and leave the patient susceptible to antibiotic-resistant CDI. Nearly all antibiotics have been implicated in CDI infections, but cephalosporins, clindamycin, and fluoroquinolones seem to have a higher risk for causing disease. Broad-spectrum antibiotics, which target a range of bacteria, are more dangerous than narrow-spectrum antibiotics, so limiting prescription of these drugs will reduce the incidence of CDI and control outbreaks (20-22).
 
Before taking antibiotics, ask your doctor if they are necessary! The common cold is almost always caused by a virus, and antibiotics will not help. Elderly patients are frequently over-diagnosed with urinary tract infections (UTIs) due to natural changes in their normal bacteria. If the patient is not exhibiting symptoms, it does not make sense to treat these supposed UTIs. Taking antibiotics when you do not have symptoms can make you more susceptible to CDI. Doctors often over-prescribe antibiotics when they feel pressured to provide a “cure” for an illness that will clear up on its own. You can help—and keep yourself safe—by trusting your doctor and following their instructions carefully.

Maintain careful hygiene practices

Infection control measures are critical to prevent and contain the spread of infection in hospitals and long-term care facilities. C. difficile can survive in healthcare environments on hard surfaces, equipment, and patient items. The spores can persist in the environment for many months and are highly resistant to cleaning and disinfectant measures.

Opportunities for C. difficile to be spread:

  • Sharing electronic thermometers for rectal temperatures (even using probe covers and different probes)
  • Oral care/suctioning when hands or items are contaminated
  • Administering food or medication
  • Emergency procedures like intubation
  • Poor hand hygiene procedures
  • Sharing patient care items without appropriate disinfection
  • Ineffective environmental cleaning

Neither hand washing nor alcohol-based or antimicrobial hand sanitizers can kill C. difficile spores, but soap and water hand washing helps to remove them. Patients, caregivers, and visitors should be highly vigilant about washing their hands with soap and water, even if they are only interacting for a few minutes. Wearing gloves can reduce the spread of CDI, and after the gloves are removed, caregivers should wash or disinfect their hands.
 
It is recommended that patients with CDI should be assigned a private room with a personal bathroom. The community-based nature of many nursing facilities often makes it difficult to eliminate contact between infected and uninfected residents, but to the extent that such facilities can cohort the infected, they help keep everyone safe. Some options include closing a room off to other patients, maintaining space between beds with privacy curtains, and individual bedside commodes for each patient with CDI, which must be cleaned and disinfected after each use.

Residents in long-term care facilities should take care not to share towels or hygiene products, and the facilities must maintain rigorous cleaning and laundry practices. Items that have been in an infected patient’s room should not be taken to common areas because they may be contaminated with spores, and as much as possible, personal items should be kept in plastic bags during the infection period.
 
It is important to maintain contact precautions for at least two days after diarrhea stops. Patients taking antibiotics may remain at elevated risk for CDI for as long as 3 months after they have stopped treatment. 
 


APUA Resources on Clostridium difficile

*New Sept 2013* Five important updates on C. difficile management

Fact Sheet: "Am I at risk for C. difficile diarrhea?"

Fact Sheet on C. difficile algorithm

Fact Sheet on C. difficile prevention program

Newsletter on C. difficile







 

 
2014 Alliance for the Prudent Use of Antibiotics | 136 Harrison Ave, M&V Suite 811, Boston, MA, 02111 | Tel 617.636.0966 | apua@tufts.eduHome | Search | Contact Us